NRAS
21,707 members25,364 posts

Starting back on Methotrexate

Hello. My specialist has asked me to try going back on Methotrexate tablets which, together with the Mabthera infusions are meant to help get the chronic and out of control RA a little better. Last time I tried Methotrexate I was really sick (with both tablets and injections). It caused horrible nausea to the point that I couldn't leave the house. Im a little scared taking this drug again but agreed to do so as the situation with my inflammation and joint pain is so bad. I am to take three tablets once a week and started the first dose today. I am wondering if anyone on here has any handy hints to help with the sickness. I would greatly appreciate any help you can offer.

13 Replies
oldestnewest

Hi Talmalmo, what time of day do you take your methotrexate? I find it easiest to take medications which cause nausea in the evening a couple of hours before bed. That way I can usually sleep through the worst of it. I suppose it all depends on how long after taking the medication the nausea starts. I also find peppermint tea quite soothing. I hope it works for you this time around. I restarted my mtx injections 2wks ago after a break of 9months. I don't get nausea but suffer hairloss and depression with it. x

1 like
Reply

Thanks for the reply. So we are both re-starting ...I really hope you get some relief and the side effects don't get too bad for you.

1 like
Reply

Hi, Like you I experienced nausea, although never vomited. However also had gastric disturbance and pain as well. I found mints, soda and lime drink and sometimes nibbling on ginger biscuits helped. Like Paulywoo, I took the methotrexate on an evening and have been on tablet and injection, the latter proving to be the better option. After a break off Methotrexate I tried taking it in the morning, but this made the symptoms more pronounced. Although my above suggestions did help me a little, I never truly found anything that worked fully. At present I'm not taking Methotrexate due to low neutrophil count and because of the side effects of nausea and discomfort it gives me. I see Rheumatology next week to discuss a new treatment regime, but it sounds like they are considering a lower Methotrexate dose. Hope you receive lots of tips and advice on here, and will be watching to see if I can pick up any tips too. Hope you get some relief from your RA soon. Candy

Reply

Hello. Thanks for the reply. Yep, I have found ginger to help in the past so I have stocked up :-) This dose I'm on now is a much lower one than I was on years ago when it made me so sick so fingers crossed. Good luck with seeing your Rheumatologist next week and thanks for the advice.

1 like
Reply

Firstly don't expect to feel sick.....if you think you'll feel sick you probably will!!!

I'm having Mabthera infusions & refused to have Mtx as it made me so ill.

But on speaking to other Mabthera patients when I have my infusions I have found they accepted taking Mtx...even though they couldn't tolerate it alone. ...& they are fine taking both.

I am finding Mabthera alone is really helping me, but if it goes pear shaped, having spoken to these ladies I would give Mtx another go. After all, you can always stop the tablets if they do have bad affects can't you ?

Good Luck...on Mabthera I feel the best I have for years.....altho I'm due an infusion in 6 weeks & I am aching & stiff ahead of it......but nothing bad enough to see Rheumy....just taking Naproxen.

1 like
Reply

Thank you for your reply and the good advice to think more positively :-) It is a challenge sometimes to stay on top of it all and to stop the negative thoughts. Good luck with the Mabthera. I've only had the first two infusions (the initial dose) and will have the next one in about 4 months or so. Really hoping it starts to work...maybe with the Methotrexate it will! Thanks again

Reply

I'm really glad you accepted my reply in the way I meant it'! A friend read what I wrote & said I was being my usual bossy self! Oops!

But I truly, truly believe I (at least) can think my self sick!

Next month will be my 4th set of infusions ..every 6 months...& apart from a slight hiccup after the second I'm up & running, which after 18 years of false starts is great!

In fact Rheumy says if the aches & pains I have now subside after next infusion, I can try to go to 12 month intervals.

Keep positive..I'm sure thinking something will work helps.

Reply

I totally agree that positive thinking helps. Its great to know that the infusions are working for you...really helps to read about positive experiences. Thanks for your help :-)

Reply

That's really interesting agedcrone. Although different drug, I started on Hydroxy a few weeks ago and had the best day ever after my Mtx injection last week, with really mild symptoms. I thought the side effects might be worse on both but never occurred to me they might be reduced! I hope you have a better experience this time round Talmalmo x

1 like
Reply

Thank you. Will let you know :-)

Reply

Hi-- I got something from my gp called metoclopromide. Good luck😊

1 like
Reply

Hi I have just started them and I was so afraid because of the comments I had read but I desided to take the helpful hints. I took mine in the evening about 3 hours before bed. The next day it wasn't until about 10am that I started to feel the effects really tired a a bit strange. I just had a few very small things to nibble as I found meals too much and indigestion made me feel a bit sicky but not enough to worry too much . I remember someone saying eat little but often. I also kept doing a mouth wash as that stopped any ulcers. They are not pleasant but for me not as bad as I first though and to be free from pain and able to move. I will try the peppermint mint tea too as I didn't know that. Try as well to keep the positive outcomes in your mind and hopefully it will go better this time . Good luck please let us know how it goes.

1 like
Reply

Thank you. I will definitely let you know how I go. Its dat two now and Im okay...a little queazy but okay :-)

Reply

You may also like...